Alert archive / Ohio / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 305, NWS Pittsburgh, PA

September 22, 20214 counties in Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 22, 2021, 3:28 PM EDT for 4 counties in Ohio. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2021, 3:28 PM EDT (19:28 UTC)
Expired
Sep 22, 2021, 4:00 PM EDT
In force
32 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Belmont County, OH, Guernsey County, OH, Harrison County, OH, Jefferson County, OH

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 2:23 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

257 
WUUS51 KPBZ 221928
SVRPBZ
OHC013-059-067-081-222000-
/O.NEW.KPBZ.SV.W.0305.210922T1928Z-210922T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
328 PM EDT Wed Sep 22 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Harrison County in east central Ohio...
  Southwestern Jefferson County in east central Ohio...
  Northeastern Guernsey County in east central Ohio...
  Western Belmont County in east central Ohio...

* Until 400 PM EDT.

* At 328 PM EDT, a severe thunderstorm was located near Cadiz, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Barnesville, Cadiz, Freeport, Bethesda, Hopedale, Flushing, Scio,
  Adena, Jewett, Belmont, Holloway, and New Athens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 PM EDT for east central
Ohio.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3990 8111 4002 8117 4017 8123 4018 8132
      4039 8122 4042 8095 4029 8078
TIME...MOT...LOC 1928Z 211DEG 26KT 4022 8110 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
498 
WWUS51 KPBZ 221945
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
345 PM EDT Wed Sep 22 2021

OHC059-221955-
/O.CAN.KPBZ.SV.W.0305.000000T0000Z-210922T2000Z/
Guernsey OH-
345 PM EDT Wed Sep 22 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GUERNSEY COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM EDT for east central
Ohio.

LAT...LON 3999 8103 4013 8107 4031 8125 4039 8122
      4042 8095 4029 8078
TIME...MOT...LOC 1945Z 211DEG 26KT 4033 8102 

$$

OHC013-067-081-222000-
/O.CON.KPBZ.SV.W.0305.000000T0000Z-210922T2000Z/
Harrison OH-Jefferson OH-Belmont OH-
345 PM EDT Wed Sep 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR HARRISON...SOUTHWESTERN JEFFERSON AND NORTH CENTRAL BELMONT
COUNTIES...

At 345 PM EDT, a severe thunderstorm was located near Cadiz, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Cadiz, Hopedale, Flushing, Scio, Adena, Jewett, Belmont, New Athens,
Harrisville, Newell, Deersville, and Barkcamp State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EDT for east central
Ohio.

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3999 8103 4013 8107 4031 8125 4039 8122
      4042 8095 4029 8078
TIME...MOT...LOC 1945Z 211DEG 26KT 4033 8102 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
196 
WWUS51 KPBZ 221956
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
356 PM EDT Wed Sep 22 2021

OHC013-067-081-222005-
/O.EXP.KPBZ.SV.W.0305.000000T0000Z-210922T2000Z/
Harrison OH-Jefferson OH-Belmont OH-
356 PM EDT Wed Sep 22 2021

...THE SEVERE THUNDERSTORM WARNING FOR HARRISON...SOUTHWESTERN
JEFFERSON AND NORTH CENTRAL BELMONT COUNTIES WILL EXPIRE AT 400 PM
EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty 
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM EDT for east central
Ohio.

LAT...LON 3999 8103 4013 8107 4031 8125 4039 8122
      4042 8095 4029 8078
TIME...MOT...LOC 1955Z 211DEG 26KT 4039 8098 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 1:12 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 22, 1:12 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
112 PM EDT Wed Sep 22 2021

.SYNOPSIS...
A line of thunderstorms is likely this afternoon, some of which could
be strong to severe with the passage of a cold front. Cool,
comfortable conditions is likely to prevail starting tomorrow.

&&

.NEAR TERM /THROUGH TONIGHT/...
A jet streak and coincidental sfc frontogenesis will be responsible
for ascent this afternoon and evening. Given the support lended by
the jet streak, shear is expected to increase throughout the day, to
30-40kts. This, in tandem with 500-1000j/kg CAPE will contribute to
the chance for severe storms to develop and organize. Given the
CAPE/shear balance, BRN looks to exceed 500-1000 so a supercell
structure that merges and becomes a multi- cellular line looks
probable. The biggest threat is damaging wind, but isolated tornadoes
could happen in any discrete cells that rotate and move more
easterly than the mean flow. Flooding is not anticipated given the
progressive nature of storms, but nuisance areas could see localized
impacts.

Cold frontal passage will occur overnight, and the chance for rain
will gradually come to an end from southwest to northeast.
Temperature and dewpoints will return to a comfortable autumnal
value.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
By early morning Thursday, subsidence and dry advection will have put
an end to widespread rain chance. Isolated rain showers are possible
Thursday afternoon due to vorticity advection. In the wake of the
cold front, Thursday high temperatures will likely stay several
degrees below normal.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Long range ensembles indicate that high pressure early this weekend
will be followed by a cold frontal passage later in the weekend which
will result in precip chance. Temperature should remain seasonable
for the long term.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
VFR prevails at most sites this early-afternoon as the area remains
in a dry slot ahead of an approaching low pressure system and
associated cold front. Degradation is expected later this afternoon
as showers and thunderstorms along/near the front move through
forecast terminals, most likely in the range from 21z to 01z, and
perhaps a couple hours earlier for ZZV. Included TEMPO mention in the
TAF package for most likely timing of the thunderstorms.

Wind will shift to SW/WSW behind the cold front and cigs are
expected to improve back to MVFR heights through the overnight.

.Outlook...
Restrictions are likely to lift Thursday with subsidence and dry
advection.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Sep 22, 2:23 PM EDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
223 PM EDT Wed Sep 22 2021

OHZ039-048-057-058-068-WVZ511>514-231830-
Tuscarawas-Coshocton-Muskingum-Guernsey-Noble-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
223 PM EDT Wed Sep 22 2021

This Hazardous Weather Outlook is for east central Ohio and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ040-041-049-050-059-069-PAZ007>009-013>016-020>023-029-031-
073>076-WVZ001>004-012-021-509-510-231830-
Carroll-Columbiana-Harrison-Jefferson OH-Belmont-Monroe-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
223 PM EDT Wed Sep 22 2021

...TORNADO WATCH 510 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 2:48 PM EDTSevere Thunderstorm WarningPBZMonroe27 min
Sep 22, 3:04 PM EDTSevere Thunderstorm WarningPBZBelmont, Carroll, Guernsey, Harrison, Noble, Tuscarawas26 min
Sep 22, 3:12 PM EDTSevere Thunderstorm WarningPBZBelmont, Monroe33 min
Sep 22, 3:43 PM EDTSevere Thunderstorm WarningPBZBelmont, Harrison, Jefferson16 min
Sep 22, 4:01 PM EDTSpecial Weather StatementPBZJefferson29 min
Sep 22, 4:25 PM EDTSpecial Weather StatementPBZJefferson35 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.